Mushroom supplements are becoming more popular as a natural way to improve your health and wellness. Mushrooms have a long history of medicinal use, and they can offer a range of benefits for your immune system, brain, mood, energy, and more.
However, before you start taking mushroom supplements, you should be aware of the possible side effects that they can cause. Some of these side effects are mild and temporary, while others are more serious and require medical attention. In this blog post, we’ll discuss some of the common side effects of mushroom supplements, and how to avoid them.
Side Effects of Mushroom Supplements
One of the most common side effects of mushroom supplements is digestive upset, such as nausea, vomiting, diarrhea, gas, bloating, or stomach pain. This can happen because some mushrooms contain compounds that are hard to digest, or because they interact with other medications or supplements that you are taking.
To prevent or reduce digestive upset, you should start with a low dose of mushroom supplements and gradually increase it over time. You should also take them with food and plenty of water, and avoid taking them on an empty stomach. If you have a history of digestive issues, such as ulcers, gastritis, or irritable bowel syndrome, you should consult your doctor before taking mushroom supplements.
Although rare, allergic reactions are a notable side effect of mushroom supplements. These reactions could manifest as skin rashes or respiratory symptoms, such as sneezing, coughing, wheezing, or difficulty breathing. Individuals with known allergies to mushrooms or other fungi should avoid taking mushroom supplements, as they may trigger anaphylaxis, a life-threatening condition that requires immediate medical attention.
To prevent allergic reactions, you should always check the label of the mushroom supplement for the ingredients and possible allergens. You should also do a patch test before taking the supplement by applying a small amount to your skin and waiting for 24 hours to see if any reaction occurs. If you experience any signs of an allergic reaction after taking mushroom supplements, you should stop using them and seek medical help.
Another serious side effect of mushroom supplements is liver damage, which can occur due to contamination or toxicity of some mushrooms. Some mushrooms contain substances that can harm the liver cells or interfere with the liver enzymes that metabolize drugs and toxins. This can lead to liver inflammation, jaundice, hepatitis, or even liver failure.
To prevent liver damage, you should only buy mushroom supplements from reputable sources that test their products for purity and potency. You should also avoid taking mushroom supplements if you have liver disease or take medications that affect the liver function, such as acetaminophen, statins, or antifungals. If you notice any symptoms of liver damage after taking mushroom supplements, such as dark urine, yellowing of the skin or eyes, abdominal pain, or fatigue, you should stop using them and see your doctor.
Mushroom supplements can also interact with some drugs and affect their efficacy or safety. Some mushrooms can enhance or inhibit the effects of certain drugs by altering their absorption,